Alert archive / Iowa / River Flood Warnings in 2023
River Flood Warning 14, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Apr 14, 2023, 12:07 PM CDT for Des Moines County, Lee County, Iowa; Hancock County, Henderson County, Illinois. It took effect at Apr 18, 2023, 7:00 AM CDT. It was in force for 36 days.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2023, 12:07 PM CDT (17:07 UTC)
- In effect from
- Apr 18, 2023, 7:00 AM CDT
- Expired
- May 24, 2023, 4:55 PM CDT
- In force
- 36 days
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Des Moines County, IA, Lee County, IA, Hancock County, IL, Henderson County, IL
The radar
The Quad Cities radar (KDVN), 114 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at Burlington (BRLI4).
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 16.5 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 14, 5:43 AM CDT, 6 hours 24 minutes earlier.
Area forecast discussion, Apr 14, 5:43 AM CDT, 6 hours 24 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 543 AM CDT Fri Apr 14 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 249 AM CDT Fri Apr 14 2023 At first glance, this morning looks a lot like last night, except a bit warmer, but looking at those south winds keeping us milder tonight, we also see the beginnings of moist advection to our south. && .SHORT TERM...(Today and tonight) Issued at 249 AM CDT Fri Apr 14 2023 Today, a dry, and somewhat breezy day is again forecast, which leads us to the main hazard on such a pleasant day in the lower 80s in April, Fire Weather. The guidance mean, continues to support the dewpoints rising slowly into the 40s over the area today, which should keep the minimum RH in the upper 20 to lower 30%s. Winds winds being well under 30mph on gusts, again here in the upper teens to lower 20s mph, and the slightly higher RH, it appears that today represents a "Very High GFDI" afternoon northwest to High in eastern Iowa, and moderate elsewhere, and that is below criteria for a Red Flag Warning. Still, we're going to message that lighting fires is a bad idea, since control will be hard to maintain today. Highs today are likely to reach the lower 80s, as some bouts of cirrus move over the region through the day. Tonight, a mild night, with increasing dewpoints and cloud cover is forecast, with lows only in the upper 50s to lower 60s. Towards morning, there a chance some shower or weak thunderstorm activity may approach the western counties towards 6 AM. This would have little impact with the main focus well west of our area through early Saturday morning. .LONG TERM...(Saturday through Thursday) Issued at 249 AM CDT Fri Apr 14 2023 Key Messages 1. Active weather this weekend, with scattered showers and thunderstorms. A few strong to severe storms may be possible Saturday evening. 2. Breezy and much colder Sunday. 3. Chance of near freezing temperatures Sunday night and Monday night, potentially impacting sensitive vegetation from recent green- up. Saturday-Saturday night...a strong upper level wave will dive south across the central Plains, with a surface low lifting north over western MO into eastern IA by 00z Sunday. Strong moisture return evident by high 850mb theta-e values and increasing PWs over 1.25" and warming temps in the 70s will help build the instability throughout the day. Deep layer shear will be lacking however prior to 00z Sunday. Regardless, there remains a Marginal risk (level 1 of 5) for a few strong to severe storms late Saturday afternoon and evening per SPC Day 2 outlook. Large hail and damaging wind will be the primary threats. The latest 00z guidance has slowed this wave progression, and thus I have delayed PoPs until late afternoon for now. Some further refinement into the evening will be needed if slowing trend continues. The 00z HREF shows instability quickly waning the longer storms delay into the evening, which would reduce the severe threat rather quickly. Forcing progs from the latest RAP, show the better chances of widespread showers and thunderstorms will arrive post frontal Saturday night and have categorical PoPs (>75%) for this period. An elevated storm producing small hail can't be ruled out overnight, but anticipating most of this activity to be sub-severe. Rain amounts between a half inch and 1 inch will be possible by 12z Sunday. Sunday-Sunday night...cyclonic flow from an upper low rotating overhead will bring continued shower chances and CAA at the surface and aloft during the day Sunday. Temperatures will struggle to rise much, with readings remaining in the 40s/low 50s for most of the day. In addition, strong pressure gradient will result in breezy northwest winds between 15 and 25 mph, gusting up to 40 mph at times. Quite the change in the weather setup as of late, so be sure to keep those jackets/light coats and umbrellas handy. Lastly, can't rule out some flurries/light snow showers Sunday night as the column cools to the wet bulb which will be just below 0C. No accumulation is expected. Air temperatures will drop into the lower 30s Sunday night, but with the wind expected over 15 mph am not anticipating any frost formation. Monday-Wednesday...a quiet stretch of weather is forecast with a warming trend commencing early next week, as upper low tracks into southeast Canada and building heights aloft is seen across the northern Plains and upper Midwest. Temperatures will warm around 10 degrees each day, with readings reaching the 70s area-wide on Wednesday. Below freezing temps will be once again possible Monday night with winds becoming light. NBM probabilities of 32 degrees or lower are highest (35-50%) across northern IL and some frost may be possible for a brief period. Wednesday night-Thursday...Strong WAA will bring renewed chances of showers and thunderstorms ahead of a surface/850mb low across the central Plains. A warm front will lift north through the day Thursday and will be key to thunderstorm strength and severity. Stay tuned. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 542 AM CDT Fri Apr 14 2023 South to southeast winds will continue through Friday night, with clear skies, or high thin overcast at times. Winds be light south to southeast early this morning, then begin gusting to around 18kts during the late morning and afternoon hours Friday, then return to around 10kts by early evening. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Gross AVIATION...Ervin
Hazardous weather outlook, Apr 14, 3:46 AM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 346 AM CDT Fri Apr 14 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-150900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 346 AM CDT Fri Apr 14 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Warm temperatures, breezy winds, low relative humidities, and dried vegetation will combine to result in a very high threat of grass fires this afternoon. Outdoor burning should be avoided again today. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The Storm Prediction Center has a Marginal Risk for severe storms on Saturday. The primary risk will be large hail and damaging wind. Strong northwest winds gusting up to 40 mph, will be possible Sunday. Thunderstorms will be possible Wednesday night and Thursday next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
In the hours before
Special weather statement, Apr 14, 10:32 AM CDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 1032 AM CDT Fri Apr 14 2023 IAZ040>042-051>054-063>068-076>078-087-088-ILZ001-002-007-009-015- 024-150100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island- Mercer- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, and Aledo 1032 AM CDT Fri Apr 14 2023 ...Elevated Fire Weather Conditions This Afternoon... Warm temperatures, breezy winds, low relative humidities, along with plentiful dried vegetation will combine to result in a very high threat of grass fires again this afternoon. Heed any local burn bans, and outdoor burning should be avoided again today. 12
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 11:57 AM CDT | River Flood Warning | DVN | Dubuque, Jackson | 32 days |
| Apr 14, 12:00 PM CDT | River Flood Warning | DVN | Dubuque | 28 days |
| Apr 14, 12:04 PM CDT | River Flood Warning | DVN | Des Moines | 40 days |
Nearby
River Flood Warnings in Iowa, 2023River Flood Warnings in Illinois, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.